T Nation

Epilepsy And Bone Health



I've become very aware recently that long term use of common anti-epileptic meds causes significant bone loss. Being epileptic, I've been on Dilantin for 23 years so I got myself a dexa-scan and sure enough I have osteopenia ( thinning bones.. sort of a beginning/intermediate step on the way to osteoporosis ).

I'm 45 and had planned on an active mid-old age and now feel like that's pretty threatended. I've of course started calcium , vitamin d supplementation which supposedly helps but does not eliminate the accelerated bone loss process die to the meds. I am continuing to work out although now i am beginning to wonder if i need to not go heavy etc so with that seeping into my head, i guess here is where it all starts hitting the fan i guess. My doc said no need for behavior restrictions as yet so I think continuing to lift reasonably heavy weights is probably an ok and even probably the right thing to do.

I don't suppose any of you also have epilepsy and have been on meds for many years and are facing this same issue ? If so how are you approaching things?


Do you have any idea WHY dilantin causes bone loss? Does it effect blood acid/base levels?

I think you're on the right track with lifting weights, but dietary changes can also effect acid/base levels.

Check out "Covering Your Nutritional Bases" for more info.


The acid/base theory is covered heavily in the Paleo Diet for Athletes, as well. The book is by Dr. Lauren Cordain. There's another book, called "The Paleo Diet," too. I've never read that one. No comment on that one, but the one for athletes is great.

The bottom line, is that you can't replace the calcium that you pee out with more calcium. Get and keep your body in acid/base balance, which might require extra work if that Dilantin is negatively effecting it, and bone loss could stop or decrease.

Heavy lifting should help, too!

Just to come clean. You asked if anyone had experience. I don't. I just think I'm putting two and two together. I hope I'm right, but I certainly don't think it can hurt anything.


Yes. I have a seizure disorder and have taken Dilantin for ten years.

I too have been concerned with the bone density issue and supplement with calcium/magnesium, (in additional to B-Complex, multi, fish oil, etc).

Not sure if you're aware, but Dilantin also has a profound effect (negative) on reproductive function - now on HRT as a result...

After consulting with my n-doc - I have elected to discontinue Dilantin and augment with Limactal.

I wean off Dilantin in July and have my fingers crossed. Perhaps it is something you can look into.

Good Luck.


Actually, I did... quite recently in fact. Mostly due to my discovery of the bone loss... I consulted with a neurologist and I just recently tried transitioning from Dilantin to Lamictal. Unfortunately, it didn't work out very well for me... or at least not on the first pass. I seized a couple of weeks into the Dilantin weaning period. I might try transitioning again with a higher dose of Lamictal next time around as my Lamictal level wasn't optimal when it occurred... but I'm not sure if I'll have the balls to try again. I have to get up the nerve to try all over again as I'm sure you know having a seizure is always unnerving to say the least.

Anyway, I don't want to sound all doom and gloom. As I'm sure you know, statistically, this transition to Lamictal works in most cases and I truly hope you have better luck than I did!


Have you talked to your doc about Topamax?